Hail, Henry
- When
- July 26, 2:07 PM EST to 2:08 PM EST
- Where
- Henry County, 0.69 mi N of Napoleon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.390, -84.130
The public reported hail to the size of quarters.
A weak Mesoscale Convective Vortex moved out of Wisconsin during the mid-afternoon hours. 100 millibar Mixed Layer CAPE was on the order of 1000-1500 j/kg with strong deep layer shear and pockets of higher 0 to 3 km Storm Relative Helicity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A weak Mesoscale Convective Vortex moved out of Wisconsin during the mid-afternoon hours. 100 millibar Mixed Layer CAPE was on the order of 1000-1500 j/kg with strong deep layer shear and pockets of higher 0 to 3 km Storm Relative Helicity. Storms appeared to be slightly elevated with a few storms exhibiting supercell characteristics. These storms managed to produce several reports of hail, some to at least the size of tennis balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 26, 2:06 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 306 PM EDT SAT JUL 26 2014 .SYNOPSIS... ISSUED AT 1052 AM EDT SAT JUL 26 2014 SHOWER AND THUNDERSTORM CHANCES WILL OVERSPREAD THE REGION TODAY AS A FRONT APPROACHES. THIS FRONT WILL REMAIN IN THE REGION THROUGH TONIGHT KEEPING THE SHOWER AND THUNDERSTORM CHANCES AROUND. HIGH TEMPERATURES TODAY WILL RANGE FROM THE LOWER 80S IN SOUTHERN MICHIGAN TO THE UPPER 80S NEAR THE OHIO RIVER. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE UPPER 60S IN SOUTHERN MICHIGAN TO THE LOWER 70S ALONG THE OHIO RIVER. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 306 PM EDT SAT JUL 26 2014 ISO-SCT ELEVATED CONVECTION STARTING TO BUBBLE UP ACROSS THE AREA THIS AFTERNOON ALONG A HYBRID WARM FRONT/TRIPLE POINT...AND IN ADVANCE OF WEAK SHORTWAVE/SFC TROUGH APPROACHING FROM WI. 2500-3500 J/KG MUCAPE RESERVOIR FILTERING NEWD IN PERSISTENT WAA REGIME ON EASTERN FRINGE OF IMPRESSIVE EML (AMID 50 KNOTS OF DEEP LAYER SHEAR) HINTS AT AN ISOLATED LARGE HAIL RISK...WITH A LESSER WIND THREAT INITIALLY PER PRONOUNCED ML/SB CIN. ATTENTION FOR THIS EVENING INTO THE EARLY OVERNIGHT WILL TURN TO POSSIBLE UPSCALE GROWTH/ORGANIZATION OF A CONVECTIVE COMPLEX FCST TO FORWARD PROPAGATE EWD INTO THE NORTHERN OH VALLEY. SCATTERED MULTICELL CONVECTION HAS ALREADY BEGUN TO FORM ACROSS NORTHERN MO IN ADVANCE OF A REMNANT MCV...WITH AMPLE MOISTURE/CAPE AND FLOW ALOFT FAVORABLE FOR ORGANIZATION EAST. WEST-TO-EAST ORIENTATION OF SBCAPE GRADIENT ACROSS CENTRAL IL TO THE IA/MO BORDER UNDER STRONG WNW FLOW ALOFT SUGGEST THAT THE BULK THIS CONVECTIVE SYSTEM (SEVERE WINDS) WILL FOCUS SOUTH OF THE AREA THROUGH THE SOUTHERN TWO THIRDS OF INDIANA INTO SW OHIO. STILL TOO CLOSE FOR COMFORT FOR AREAS SOUTH OF HWY 30 IN INDIANA WHERE A LOW WIND RISK REMAINS. AS MENTIONED IN THE PREV DISCUSSION...THERE IS SOME CONCERN FOR BACKBUILDING/TRAILING CONVECTION AND ISOLATED FLOODING OFF OF A STRATIFORM BUBBLE LATER TONIGHT ACROSS MAINLY THE SOUTHERN HALF OF THE FA WHICH WILL CONTINUE TO BE ADDRESSED IN THE HWO. COMPACT/STRONG CIRCULATION NOW OVER FAR SOUTHERN MANITOBA WILL OPEN SEWD INTO THE UPPER MIDWEST TONIGHT AND INTO THE WESTERN GREAT LAKES TOMORROW. STRONG MID LEVEL PVA/CYCLONIC FLOW WITH 100 METER HEIGHT FALL CENTROID INTO SRN LOWER MI BY 00Z...AND FAVORABLE LEFT EXIT JET SUPPORT INTO MAINLY NORTHERN/EASTERN PORTIONS OF THE FA...WILL ALLOW A WEAK SFC REFLECTION TO STRENGTHEN A BIT INTO NRN IN/LOWER MI TOMORROW. THIS SHOULD SUPPORT SCT SHOWERS/STORMS/UNSETTLED WEATHER ESPECIALLY ACROSS NORTHERN/EASTERN ZONES BY LATE MORNING/AFTERNOON GIVEN SOME DIURNAL RECOVERY...ALTHOUGH LEFTOVER MOISTURE QUALITY AND CLOUD DEBRIS MAY BE SOMEWHAT LIMITED FOR WIDESPREAD HVY RAIN/SVR WX. STILL IF SOME HEATING IS REALIZED STORMS COULD BECOME SEVERE ALONG A TRAILING SECONDARY CDFNT GIVEN STRONG KINEMATICS (BEST CHANCES EAST OF I-69). && .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 306 PM EDT SAT JUL 26 2014 LEAD SW TROUGH OVR MB THIS AFTN CONT SEWD SHRT TERM AND ROUND EWD THROUGH BASE OF OF LONG WAVE TROUGH DVLPG EAST OF JAMES BAY SUN NIGHT. A BRIEF SHRA PSBL NE HALF SUN EVE OTRWS XPC SWD WRAPPING COOL/DRY CANADIAN AIRMASS WILL CURTAIL ANY ADDNL SHRA THREAT INTO MON. THUS WILL WHITTLE POPS FURTHER. LTL SENSIBLE WX CONCERN THEREAFTER AS NEG HGT ANOMALY CNTRD NR JAMES BAY LOCKS IN. THUS W/NWRLY LL FLW CONTG ACRS THE LAKES... UNSEASONABLY COOL TEMPS TO START ON MON WILL BE SLOW TO MODERATE W/DOWNRIGHT COMFORTABLE TEMPS XPCD FOR LT JULY/EARLY AUG. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1232 PM EDT SAT JUL 26 2014 HIGH END MVFR/LOW VFR STRATO CU CLOUD DECK EXPECTED TO CONTINUE TO FILL IN ACROSS NORTHERN INDIANA THIS AFTERNOON WITH LOW LEVEL TROUGH/MOISTURE AXIS IN THE VICINITY. SCT STORMS MAY CREATE TEMPORARY IFR RESTRICTIONS. EXPECT CONVECTION INVOF REMNANT MCV AND FRONTAL BOUNDARY TO FIRE ACROSS MO INTO WC IL LATER THIS AFTERNOON...LIKELY GROWING UPSCALE INTO A FORWARD PROPAGATING MCS INTO IN/OH LATER TONIGHT. LATEST SATELLITE/OB TRENDS SUGGEST THAT THE WORST OF THIS ACTIVITY MAY PASS TO THE SOUTH OF THE TERMINALS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...LOTHAMER SHORT TERM...STEINWEDEL LONG TERM...T AVIATION...STEINWEDEL VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSNORTHERNINDIANA WWW.TWITTER.COM/NWSIWX WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 219 PM EDT SAT JUL 26 2014 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-271830- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 219 PM EDT SAT JUL 26 2014 /119 PM CDT SAT JUL 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON MAINLY ACROSS NORTHEAST INDIANA AND NORTHWEST OHIO. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. THERE IS A GREATER CHANCE FOR STORMS THIS EVENING INTO TONIGHT. SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND ISOLATED LARGE HAIL...ESPECIALLY ALONG AND SOUTH OF ROUTE 30. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS SOUTHEAST OF ROUTE 24. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT...AND AGAIN ON SUNDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-271830- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 219 PM EDT SAT JUL 26 2014 /119 PM CDT SAT JUL 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. SEVERE STORMS ARE NOT EXPECTED. CONDITIONS HAZARDOUS TO SMALL CRAFT ARE LIKELY SUNDAY NIGHT INTO TUESDAY MORNING. DANGEROUS SWIMMING CONDITIONS ARE LIKELY SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 W PIERCETON 41.20N 85.74W
07/26/2014 M1.00 INCH KOSCIUSKO IN AMATEUR RADIO
&&
NGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
232 PM EDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL WARSAW 41.24N 85.85W
07/26/2014 M0.75 INCH KOSCIUSKO IN PUBLIC
HALF TO THREE-QUARTER INCH SIZE HAIL IN WARSAW
&&
NGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 237 PM EDT SAT JUL 26 2014 INZ026-027-261915- ADAMS IN-WELLS IN- 237 PM EDT SAT JUL 26 2014 ...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN WELLS AND CENTRAL ADAMS COUNTIES... AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR OSSIAN...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... DECATUR AND MONROE... TOCSIN AND CRAIGVILLE... PETERSON...MAGLEY AND PREBLE... MONMOUTH... PLEASANT MILLS...RIVARE AND SALEM... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4086 8482 4067 8483 4082 8529 4090 8523 TIME...MOT...LOC 1838Z 286DEG 33KT 4084 8518 JBALL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
241 PM EDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 1 NW WOOSTER 41.22N 85.76W
07/26/2014 M0.88 INCH KOSCIUSKO IN TRAINED SPOTTER
TIME ESTIMATED FROM RADAR
&&
NGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
251 PM EDT SAT JUL 26 2014
INZ017-018-025-026-261915-
ALLEN IN-HUNTINGTON IN-WELLS IN-WHITLEY IN-
251 PM EDT SAT JUL 26 2014
...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN WELLS...NORTHERN
HUNTINGTON...EXTREME NORTHEASTERN WABASH...SOUTHERN WHITLEY AND
SOUTHWESTERN ALLEN COUNTIES...
AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUTH WHITLEY...OR 9 MILES SOUTHWEST OF
COLUMBIA CITY...MOVING SOUTHEAST AT 40 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HUNTINGTON...
MARKLE...
ROANOKE AND BOWERSTOWN...
MAHON AND ABOITE...
ZANESVILLE AND NINE MILE...
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 283 AND
300.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4098 8565 4100 8565 4100 8567 4101 8568
4102 8568 4115 8560 4097 8514 4077 8538
TIME...MOT...LOC 1851Z 304DEG 35KT 4104 8556
MARSILISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
303 PM EDT SAT JUL 26 2014
OHZ004-005-261930-
DEFIANCE OH-HENRY OH-
303 PM EDT SAT JUL 26 2014
...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN DEFIANCE AND HENRY
COUNTIES...
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM NAPOLEON
TO HOLGATE...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
LIBERTY CENTER...
MCCLURE...
DESHLER...
TEXAS...COLTON AND GRELTON...
GALLUP AND HAMLER...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4117 8388 4121 8430 4149 8418 4148 8388
4119 8388
TIME...MOT...LOC 1903Z 280DEG 40KT 4144 8409 4125 8420
JBALLThe Northern Indiana radar (KIWX), 131 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
3 hail. Local standard time, as filed.
The public reported hail to the size of quarters.
A trained spotter reported hail up to three inches in diameter.
A trained spotter reported hail to the size of a half dollar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523093, 538504, 523094.